Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 10:08 PM CDT for Cottle County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 10:08 PM CDT (03:08 UTC)
- Expired
- May 24, 2002, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:29 PM CDT | Hail 1.75 | Paducah, TX | Storm spotters affiliated with the Paducah FD reported golfball size hail. |
| May 24, 10:31 PM CDT | Hail 1 | Paducah, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLUB 250308
SVRLBB
TXC101-250400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1008 PM CDT FRI MAY 24 2002
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COTTLE COUNTY IN NORTHWEST TEXAS
* UNTIL 1100 PM CDT
* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
OR LARGER 6 MILES WEST OF SWEARINGEN...OR ABOUT 10 MILES NORTH
OF PADUCAH...MOVING NORTH AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
SWEARINGEN...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
LAT...LON 3410 10039 3404 10030 3403 10007 3430 10005
3431 10029What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:45 PM CDT, 23 minutes earlier.
Area forecast discussion, May 24, 9:45 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 945 PM CDT FRI MAY 24 2002 FRONT MAKING STEADY PROGRESS THROUGH SOUTHWEST ZONES. WINDS WILL HOLD UP IN THE 15 TO 30 MPH RANGE...SLIGHTLY HIGHER FOR A COUPLE OF HOURS IMMEDIATELY BEHIND THE FRONT. MESONET SITE AT REESE CENTER GUSTED TO 44 MPH AT 930 PM. SUBSIDENCE IN WAKE OF MCS AND FRONTAL INVERSION SHOULD PREVENT ANY NEW DEVELOPENT AS MID LEVELS REMAIN DRY. SOME ELEVATED POST FRONTAL CONVECTION POSSIBLE FOR A COUPLE MORE HOURS OVER THE LOW ROLLING PLAINS. LOW CLOUDS NOTED FROM TULIA TO FLOYDADA TO ROARING SPRINGS. THIS POST FRONTAL STRATUS SHOULD ROLL INTO KLBB AND POINT SOUTH NEXT FEW HOURS AND THIS IS REFLECTED IN ZONE UPDATE. .LUB...NONE. JAMES
In the hours before
Special weather statement, May 24, 7:10 PM CDT, 2 hours 58 minutes before
TXZ025-026-031-032-037-038-043-044-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 710 PM CDT FRI MAY 24 2002 TORNADO WATCH NUMBER 325 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND STONEWALL.
Local storm report, May 24, 7:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
756 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM CHILDRESS TX .88 INCH HAIL
05/24/02 CHILDRESS
0329 PM CHILDRESS TX 1.75 INCH HAIL
05/24/02 CHILDRESS
0402 PM CHILDRESS TX .88 INCH HAIL
05/24/02 CHILDRESS
0413 PM 6 NE DICKENS TX .88 INCH HAIL
05/24/02 DICKENS
0413 PM 10 E DICKENS TX 1.25 INCH HAIL
05/24/02 DICKENS
0451 PM 8 SE CHILDRESS TX .88 INCH HAIL
05/24/02 CHILDRESS
0458 PM 17 N PADUCAH TX 1.00 INCH HAIL
05/24/02 COTTLE
0506 PM CHILDRESS TX 1.00 INCH HAIL
05/24/02 CHILDRESS
0509 PM 10 E DICKENS TX 1.00 INCH HAIL
05/24/02 DICKENS
0513 PM 12 E DICKENS TX 1.75 INCH HAIL
05/24/02 DICKENS
0525 PM 10 W GUTHRIE TX 1.75 INCH HAIL
05/24/02 KING
0555 PM GUTHRIE TX .88 INCH HAIL
05/24/02 KING
0557 PM 15 N ASPERMONT TX 1.75 INCH HAIL
05/24/02 STONEWALL
0717 PM 4 NE PADUCAH TX 1.00 INCH HAIL
05/24/02 COTTLE
WGHNearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.